Florida, 2017

Hail in Florida, June 1, 2017

June 1, 2017 · NWS MLB · 3 events in 1 county or zone

A sea breeze collision produced a severe thunderstorm over east central Volusia county during the late afternoon. Several reports of quarter to half dollar sized hail were received from Port Orange to New Smyrna Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A sea breeze collision produced a severe thunderstorm over east central Volusia county during the late afternoon. Several reports of quarter to half dollar sized hail were received from Port Orange to New Smyrna Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 1, 9:00 AM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 1, 9:00 AM EST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1000 AM EDT Thu Jun 1 2017

.DISCUSSION...

Bermuda ridge axis bisecting the peninsula from the Treasure Coast
to the Big Bend generating a light srly flow thru the H100-H70
lyr...S/SE arnd 10KTS south of U.S. Hwy 192, S/SW arnd 5KTS to the
north. RAP40 shows a drier air over the west half of the peninsula
with a pocket of H100-H70 RH arnd 60pct west of Lake-O...this is
backed up by the KTBW RAOB that shows relatively dry low/mid lvl air
marked by dewpoint depressions btwn 5-10C thru the H100-H50 lyr.
Higher moisture over the east peninsula/Bahama bank with H100-H70
mean RH btwn 70-80pct...H100-H70 lyr saturated at KMFL. No sig
low/mid lvl capping to speak of on any sounding...though lapse rates
of 5.5-6.0C/KM do not suggest explosive instability. H85-H50 vort
fields are pretty flat, as are the omega/divergence fields.

High clouds have thinned a bit, and with light prevailing light srly
flow, should see temps reach their convective triggers (M/U80s) by
midday. Position of the Bermuda ridge will allow both east/west
coast sea breezes to dvlp by midday...sufficient moisture and
instability in place to allow isold/sct tsras form on the east coast
sea breeze as it pushes inland. Once again, highest precip coverage
over the interior counties as the sea breezes merge, while westerly
flow aloft may give the coastal counties some blowback by early
evng.

Slower moving storms will contribute to local heavy rainfall. A few
strong storms will be possible again with frequent lightning
strikes, gusty downburst winds up to 50 mph and small hail.

&&

.AVIATION...Thru 02/12Z.
Sfc Winds:
Coastal sites...thru 01/16Z S/SE bcmg E/SE 8-12KTS...btwn 02/00Z-
02/03Z...bcmg S/SE 4-7KTS...btwn 02/04Z-02/06Z bcmg vrbl AOB 3KTS.
Interior sites...thru 01/18Z S/SW 6-10KTS...btwn 01/18Z-01/21Z bcmg
E/SE 7-11KTS. btwn 02/03Z-03/06Z...bcmg vrbl AOB 3KTS.

WX/Vsbys/Cigs:
Coastal sites...btwn 01/18Z-01/22Z sct MVFR shras/isold IFR
tsras...btwn 02/00Z-02/03Z N of KMLB chc IFR tsras.
Interior sites...btwn 01/19Z-02/02Z sct-nmrs MVFR shras/sct IFR
tsras...btwn 01/21Z-01/24Z slgt chc +TSRA with sfc G35KTS.

&&

.MARINE...
High pressure ridge bisecting the lcl Atlc will generate a light to
gentle S/SW breeze thru midday, bcmg SE near the coast by early aftn
as the east coast sea breeze pushes inland. Seas AOB 2FT. There will
be a chance for storms to push off the east coast late aftn into
early evng.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term/Aviation...Bragaw
Impact WX/Radar Ops...Spratt
Hazardous weather outlook, Jun 1, 9:05 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1005 AM EDT Thu Jun 1 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020500-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1005 AM EDT Thu Jun 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Sufficient moisture and instability should produce scattered
lightning storms along the east and west coast sea breezes this
afternoon as they push inland across the coastal counties. Then
a collision should occur late in the day between 5 and 8 pm over
Lake county and adjacent portions of inland Volusia, Seminole,
western Orange and northwest Osceola counties. Conditions are
favorable for a few strong storms containing frequent lightning
strikes, downburst winds up to 50 mph and small hail. Very heavy
rain accumulating 2 to 3 inches in a short period of time may
cause temporary flooding especially in urban areas.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms over land may push back across the
intracoastal waters and nearshore Atlantic this afternoon and
evening, mainly north of Sebastian Inlet. Gusty outflow winds
near 35 knots will be possible along with dangerous lightning
strikes.

.FIRE WEATHER IMPACT...
While a few areas saw heavy rain yesterday, continued dry
vegetation in many areas will produce a moderate to high danger
of wildfire spread.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A rather cloudy and wet pattern is expected this weekend and
early next week with scattered to numerous afternoon and evening
lightning storms. The primary hazards will be frequent lightning
strikes, gusty downburst winds and heavy rainfall on both land and
water.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Kelly/Johnson

In the hours before

Special weather statement, Jun 1, 2:11 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
311 PM EDT THU JUN 1 2017

FLZ144-012000-
Southern Lake County FL-
311 PM EDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE COUNTY UNTIL
400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Groveland. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tavares, Groveland, Mascotte, Howey-In-the-hills and Lake Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2878 8195 2878 8166 2835 8166 2835 8179
      2836 8179 2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 1911Z 339DEG 1KT 2862 8182

Sedlock
Special weather statement, Jun 1, 2:23 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
323 PM EDT THU JUN 1 2017

FLZ141-012015-
Coastal Volusia County FL-
323 PM EDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
415 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Orange, moving southeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Daytona Beach Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2912 8091 2905 8087 2895 8098 2906 8113
      2924 8107
TIME...MOT...LOC 1922Z 335DEG 9KT 2913 8103

Sedlock

The radar

The Melbourne radar (KMLB), 115 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Volusia

When
June 1, 2:38 PM EST to 2:51 PM EST
Where
Volusia County, 1.83 mi SW of Harbor Pt to 4.18 mi WNW of Glencoe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.100, -81.020

A trained spotter reported nickel sized hail in Port Orange on Williams Road at 1438LST. The same spotter reported quarter to half dollar sized hail in New Smyrna Beach at 1451LST, from the same storm.

Hail, Volusia

When
June 1, 3:04 PM EST
Where
Volusia County, 1.81 mi W of Harbor Pt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
29.120, -81.030

Multiple reports were received via social media of half dollar sized hail in Port Orange as a severe thunderstorm moved through the area. Duration unknown.

Hail, Volusia

When
June 1, 3:35 PM EST
Where
Volusia County, New Smyrna Beach
Measured
1 in hail
Reported by
Social Media
Coordinates
29.020, -80.930

A New Smyrna Beach resident reported quarter sized hail during a strong thunderstorm, per social media account. Duration unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694917, 694920, 694918.